What to do if you are depressed, on medicines for depression, and are experiencing side effects?
Last week we talked about orgasm and depression. We discussed what depression is and how it impacts your ability to desire sex and or your ability to function sexually. We discussed medicines and how they work in the treatment of depression, and the side effects that many of them generate sexually.
This week, we want to talk about what to do if you are depressed and on medicines for depression and are experiencing side effects from the medicine or the illness that complicates your ability to have sex, be sexually satisfied, or manage the relationships you have while undergoing these issues in your life.
One of the most important things to bring up is the issue of good communications between you and your partner when you are depressed or on antidepressant medicines. In doing therapy with patients suffering from these conditions, we always try to speak with them about the importance of understanding what is going on and having the communication skills for dealing with it.
Partners need to know if you are depressed and particularly if you are on an antidepressant you probably will not feel sexual desire. That means you may not feel like initiating sex while you are depressed. Your partner needs to know that it is not personal nor rejecting, it is just your body fighting your depression. So your partner needs to understand that it may be their responsibility to raise the question of sexual behavior. They may need to ask for what they want and not feel that they are being ignored or rejected. This is not likely to be their awareness unless there are good communication skills involved.
Also, it is not uncommon for someone who is depressed to be able to begin having sex and then lose interest. The process for them just goes away. That can cause a lot of distress within the partner unless there are plans in place for communicating about this and the feelings it causes. What should you do when you have these problems?
Doctors should explain to their patients that many of these problems are caused by the medicine, not by the relationship issues. Patients need to be able to talk about that and plan for it when it happens. There are some strategies that can be helpful when this is a problem:
- Take a medicine holiday for a day or two before you expect to need to perform sexually. (a date night or an anniversary etc.).
- Lower the dose for a day or two prior to trying to be sexually active.
- Change the antidepressant you are using (often there is a lead time before the sexually related side effects kick in and changing the medicine will give you a window of opportunity.
- Focus on the importance of intimacy and mutuality rather than orgasmic payoff. As men age there is an opportunity for them to change their sexual focus from orgasmic experiences to intimate experiences. These intimate experiences often involve making sure that you take care of your partner and allow yourself to focus on and enjoy that experience more than just focusing on yourself and your “payoff”.
The most important strategy within a couple is the importance of good communication between partners regarding affection and commitment and desire for each other and factual sharing when there are problems happening due to the medicine for depression.
Another strategy for dealing with depression and for the sexual side effects of antidepressant medicine is have your hormone balances checked out, particularly your thyroid, and then your testosterone.
Finally, a word of warning: never play with your dose or stop taking your antidepressant without discussing it with your doctor. These medicines are dangerous to mess with and if you do not know what you are doing, you can get in trouble. Always talk to your doctor about changing your dose or about stopping the medicine in a controlled way.
This Health cast was written and presented by Dr. Kathy Maupin, M.D., Bio-identical Hormone Replacement Expert and Author, with Brett Newcomb, MA., LPC., Family Counselor, Presenter and Author. www.BioBalanceHealth.com.